This condition is characterised by sudden involuntary movements of the face. Sufferers are unable to control these movements and, as the condition worsens, individuals often become more frightened about how they appear in the outside world. The term ‘Tardive Dyskinesia’ is in two parts. The word ‘tardive’ means that this is a condition that occurs later in life: in this instance, this specific problem is only labelled as such if it is a direct response to having taken medication. Patients are vulnerable to developing this condition after being exposed to neuroleptics, anticholinergics, as well as other toxins and medications. Normally, patients with this condition have taken some form of antipsychotic medicine for a period of time. It is important to note that, although there are some patients who are able to take antipsychotic medicine without developing Tardive Dyskinesia, others develop this frightening side effect. The second word, ‘dyskinesia’ refers to the abnormal and unwanted movements. This condition can affect patients a great deal. Often, sufferers complain that they feel out of control and fear what others might be saying about them behind their back. The movements vary from person to person, but normally it includes some, or a combination of, the following: repetitive blinking, twitching of the nose or top lip, grimacing, jerky head and neck movements, writhing of the tongue or trunk.
At present, there are no FDA approved drugs for the treatment of Tardive Dyskinesia; however, there have been some positive results in randomised controlled studies, with some side effects. For example, Tetrabenazine, a dopamine depleting drug, has been shown to have been effective in the treatment of this condition and other movement disorders. Reserpine, which is a VMAT2 inhibtor, has also been used effectively, but results have only been found in one clinical trial. In addition, a number of anti-Parkinsonian medications, for example Donepezil and Pramipexole, has also been effective in treatment. Botulinum Toxin (Botox) has also been shown to be partially helpful for individuals suffering from Minor Focal Dystonia; however, this treatment modality is only temporary and has the effect of reducing facial movement. Furthermore, Benzodiazepines have been employed in treatment. But the problem with this drug is that the patients get used to the medication and require increasing doses from month to month. As a result, they develop other side effects including drowsiness, confusion, blurred vision, limb weakness, slurred speech, trembling sensations, lack of co-ordination, psoriasis and other allergic reactions. And, in some instances, the side effects can be more serious. Recently, however, it has been reported, in two clinical trials, that Vitamin B6 has been helpful in the treatment of Tardive Dyskinesia.
The best treatment, however, is to stop taking the anti-psychotic medication. At London Hypnotherapy UK in Harley Street, I have treated Tardive Dyskinesia, but it is important to note that I took the following stance. When treating a lady with severe Tardive Dyskinesia, I liaised with the psychiatrist and he pointed out that he intended to use a more holistic approach to treatment. This treatment strategy involved the gradual reduction of the anti-psychotic medicine; she was also given the opportunity to take ownership of her well-being at a local mental health hospital, and to devise a rehabilitation programme which involved regular exercise, diet management and group workshops. After she stopped taking the medication, we were able to work together in order to reduce her facial tension—which was considerable. She also had a tremendous amount of temporomandibular joint pain which had affected the whole of her face. I used hypnotherapy to do this, and we also worked through the traumatic event of being labelled ‘schizophrenic’ in the first place and having to take anti-psychotic medication.
David Kraft PhD